A term infant treated for post-extubation stridor with nebulized racemic epinephrine developed localized facial blanching due to cutaneous absorption of the aerosolized vasoconstrictor. Local application of heat restored circulation to the afflicted area. This complication of a commonly used medication is not previously reported in the medical literature and has the potential for severe sequelae.
A 40 3/7 week gestational age male infant with birth weight 4140 g of mixed African-American and Asian descent, whose delivery was complicated by a placental abruption, sustained a blood aspiration and was intubated at birth. The endotracheal tube was secured via a Neobar and tape after the skin had been prepared with benzoin tincture. The infant was extubated the following day to room air but due to worsening stridor, he was treated with nebulized racemic epinephrine (2.25%, 11.25 mg/0.5 ml, 5.625 mg diluted in 3 ml normal saline for a final concentration of 1.73 mg ml−1) via face mask (latex-free Kings System Infant size 2 inflatable mask) utilizing a latex-free Airlife Mistymax 10 nebulizer with a CPAP of 5 cm H2O for approximately 8 min. Prompt resolution of the stridor occurred. Immediately following treatment, the infant developed spotty blanching of the skin within the area of the mask as well as over the upper eyelids and cheeks. (Figure 1). Local heat was applied via warm towels and heel warmers with immediate improvement in circulation, and thereafter a continued slow improvement was noted post removal of the heat source. The infant remained without distress and the oropharynx appeared unremarkable. There was no increase in the heart rate or blood pressure as measured via a previously placed umbilical arterial catheter. Approximately 4 h later, the stridor re-occurred and a second treatment with racemic epinephrine produced a similar event.
We have not found any previously reported cases of cutaneous vasoconstriction from nebulized epinephrine, despite the common use of this medication in the pediatric population.
Besides hemodynamic support, the applications for epinephrine in infants and neonates include injectable and topical local anesthetics utilizing its α-agonistic effects, and nebulization/inhalation solutions utilizing both its α- and β-agonistic properties for treatment of laryngeal edema and for bronchodilatation, respectively. Phenylephrine, a selective α-agonist and a synthetic derivative of epinephrine, is used as a mydriatic and as a nasal decongestant. These delivery methods could theoretically cause both systemic and local side effects related to α-receptor-mediated vasoconstriction and β-receptor-mediated cardiac stimulation.
Serious complications of nebulized racemic epinephrine in children and adults are rare events and include arrhythmias,1, 2 myocardial infarction,3 cerebrovascular events4 and catecholamine-induced sialadenosis.5
In a retrospective review of seven studies with a total of 238 children with acute inflammatory airway obstruction receiving 3–5 ml of 1:1000 (0.1 mg ml−1) levo-epinephrine via nebulization, the expected side effect tachycardia (but not hypertension) was significantly more common (two studies). Generalized pallor from systemic absorption of epinephrine was also more common (one study).6 However, localized pallor secondary to vasoconstriction from cutaneous absorption of nebulized epinephrine has not been reported previously. Blanching of the periorbital skin has been described in two infants after administration of mydriatic phenylephrine eye drops.7
An allergic reaction to any component of the nebulization treatment seems unlikely given the immediate onset, the normal findings of the infant’s oropharynx, the prompt cessation of the stridor with the treatment and the cutaneous response to heat. We speculate that this infant, perhaps through un-noticeable micro trauma to the facial skin from benzoin tincture, tape and/or contact with the Neobar, received intracutaneous delivery of the vasoconstrictor racemic epinephrine.
There is evidence that even small doses of cutaneously administered α-agonists can potentially cause local tissue ischemia: First, in a study using Doppler to correlate maximal cutaneous vasoconstriction with the minimal effective concentration of epinephrine used for infiltration, no differences in the magnitude and onset of cutaneous vasoconstriction was seen between different commonly used concentrations.8 Second, topical use of epinephrine in patients undergoing skin grafting has resulted in elevated serum-epinephrine and -lactate levels, suggestive of tissue ischemia.9
The skin of our infant quickly recovered with interrupted exposure and application of local heat to promote local vasodilatation, and the absence of subsequent discoloration, purpura or ulcerations suggested that no ischemia had occurred. The absence of change in the heart rate and blood pressure also ruled out any significant systemic absorption. However, the theoretical possibility of skin necrosis as a complication of inadvertent intracutaneous delivery causing ischemia must be considered with inhalation administration of any vasoconstrictor, and prompt cessation of the exposure and counter measures to promote local vasodilatation should be employed in such a case.
Pharmacological methods to counter-act vasoconstriction and ischemia from accidental digital administration of epinephrine from auto-injectors have included subcutaneously administered phentolamine (an α-adrenergic antagonist) and terbutaline (a β-adrenergic agonist) and topical nitroglycerin in addition to local warming.10, 11, 12 Phentolamine has also been used successfully in treating extravasation of the vasoconstrictor dopamine.13
Whether or not topical nitroglycerin and subcutaneous phentolamine and terbutaline should also be used in cutaneous vasoconstriction from nebulized epinephrine is unknown given the rarity of this complication and the presumed superficial vasoconstriction with cutaneous exposure, rather than the deeper exposures seen with extravasation, auto-injector injuries and in patients undergoing skin grafting. However, even superficial exposure to epinephrine-containing creams can cause skin necrosis.14 Therefore, failure to promptly respond to simple application of heat might justify the pre-emptive use of these pharmacological vasodilators.
Toaimah FH, Al-Ansari K . Life threatening cardiac arrhythmia after single dose of nebulized epinephrine in pediatric emergency department. J Trop Pediatr 2011; 57 (6): 497–499.
Caldwell CC, Levkoff AH, Purohit DM . Paroxysmal supraventricular tachycardia in a neonate: a complication of racemic epinephrine inhalation for post-extubation stridor. Clin Pediatr (Phila) 1977; 16 (6): 579–580.
Butte MJ, Nguyen BC, Hutchison TJ, Wiggins JW, Ziegler JW . Pediatric myocardial infarction after racemic epinephrine administration. Pediatrics 1999; 104 (1): e9.
Cartwright MS, Reynolds PS . Intracerebral hemorrhage associated with over-the counter inhaled epinephrine. Cerebrovasc Dis 2005; 19 (6): 415–416.
Loria RC, Wedner HJ . Facial swelling secondary to inhaled bronchodilator abuse: catecholamine-induced sialadenosis. Ann Allergy 1989; 62 (4): 289–293.
Zhang L, Sanguebsche LS . The safety of nebulization with 3–5 ml of adrenaline (1:1000) in children: an evidence base review. J Pediatr (Rio J) 2005; 81 (3): 193–197.
Alpay A, Ermis B, Ugurbas SC, Battal F, Sagdik HM . The local vasocontstriction of infant’s skin following instillation of mydriatic eye drops. Eur J Clin Pharmacol 2010; 66 (11): 1161–1164.
O’Malley TP, Postma GN, Holtel M, Girod DA . Effect on local epinephrine on cutaneous blood flow in the human neck. Laryngoscope 1995; 105 (2): 140–143.
Papp AA, Uusaro AV, Ruokonen ET . The effects of topical epinephrine on haemodynamics and markers of tissue perfusion in burned and non-burned patients requiring skin grafting. Burns 2009; 35 (6): 832–839.
Simons FE, Lieberman PL, Read EJ, Edwards ES . Hazards of unintentional injection of epinephrine from autoinjectors: a systematic review. Ann Allergy Asthma Immunol 2009; 102 (4): 282–287.
Hinterberger JW, Kintzi HE . Phentolamine reversal of epinephrine-induced digital vasospasm. How to save an ischemic finger. Arch Fam Med 1994; 3 (2): 193–195.
Peyko V, Cohen V, Jellinek-Cohen SP, Pearl-Davis M . Evaluation and treatment of accidental autoinjection of epinephrine. Am J Health Syst Pharm 2013; 70 (9): 778–781.
Subhani M, Sridhar S, DeCristofaro JD . Phentolamine use in a neonate for the prevention of dermal necrosis caused by dopamine: a case report. J Perinatol 2001; 21: 324–326.
Antrum RM, Kersley JB. . An unusual case of skin necrosis due to an adrenaline-containing cream. Br J Clin Pract 1984; 38 (5): 191.
The authors declare no conflict of interest.
About this article
Cite this article
Bengtsson, BO., Spink, L. & Grone, J. Local facial cutaneous vasoconstriction: an unusual complication of inhaled racemic epinephrine in a neonate. J Perinatol 33, 985–986 (2013). https://doi.org/10.1038/jp.2013.115
- racemic epinephrine
- cutaneous vasoconstriction
Reactions Weekly (2014)